Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 26, 2002
Question from Hialeah, Florida, USA:
My nine year old son, diagnosed with type 1 diabetes a week ago, has developed a very itchy rash in his right armpit which consists of small red bumps and larger bumps that look like pimples. He seems to be developing the same condition in his left armpit. Is this a side effect of the insulin? How can it be treated?
It is very unusual to be allergic to insulin. In those rare circumstances, I think you would expect any “rash” (which one might expect to be more like hives) to be at the site of injections. Do you inject him in the armpits? I didn’t think so.
There are occasional reports of people having some skin eruptions after insulin injections. Folks sometimes have wondered if this might be an allergic reaction to the latex rubber stopper of the insulin vial (that the needles pierce through on an on-going basis, thus theoretically causing microscopic injections of latex with the injections.)
Have your son seen by his pediatrician or his diabetes team members.